Topological Methods in Nonlinear Analysis

A critical fractional Laplace equation in the resonant case

Raffaella Servadei

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper we complete the study of the following non-local fractional equation involving critical nonlinearities $$ \begin{cases} (-\Delta)^s u - {\lambda}u = |u|^{2^* -2}u \; \mathrm{in} \; \Omega, \\ u=0 \; \mathrm{in} \; \mathbb{R}^n \setminus \Omega, \end{cases} $$ started in the recent papers [13], [17]-[19]. Here $s\in (0,1)$ is a fixed parameter, $(-\Delta )^s$ is the fractional Laplace operator, $\lambda$ is a positive constant, $2^*=2n/(n-2s)$ is the fractional critical Sobolev exponent and $\Omega$ is an open bounded subset of $\mathbb R^n$, $n> 2s$, with Lipschitz boundary. Aim of this paper is to study this critical problem in the special case when $n\not=4s$ and $\lambda$ is an eigenvalue of the operator $(-\Delta)^s$ with homogeneous Dirichlet boundary datum. In this setting we prove that this problem admits a non-trivial solution, so that with the results obtained in [13], [17]-[19], we are able to show that this critical problem admits a nontrivial solution provided

$\bullet$ $n> 4s$ and $\lambda> 0$,

$\bullet$ $n=4s$ and $\lambda> 0$ is different from the eigenvalues of $(-\Delta)^s$,

$\bullet$ $2s< n< 4s$ and $\lambda> 0$ is sufficiently large.

In this way we extend completely the famous result of Brezis and Nirenberg (see [4], [5], [9], [23]) for the critical Laplace equation to the non-local setting of the fractional Laplace equation.

Article information

Topol. Methods Nonlinear Anal., Volume 43, Number 1 (2014), 251-267.

First available in Project Euclid: 11 April 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Servadei, Raffaella. A critical fractional Laplace equation in the resonant case. Topol. Methods Nonlinear Anal. 43 (2014), no. 1, 251--267.

Export citation


  • A. Ambrosetti and P. Rabinowitz, Dual variational methods in critical point theory andapplications , J. Funct. Anal., 14, 349–381 (1973) \ref\key 2
  • G. Arioli, F. Gazzola, H.-Ch. Grunau and E. Sassone, The second bifurcation branch for radial solutions of the Brezis–Nirenberg problem in dimension four , NoDEA Nonlinear Differential Equations Appl., 15 , 69–90 (2008) \ref\key 3
  • B. Barrios, E. Colorado, A. De Pablo and U. Sanchez, On some critical problems for thefractional Laplacian operator , J. Differential Equations, 252 (2012), 6133–6162 \ref\key 4
  • H. Brezis and L. Nirenberg, Positive solutionsof nonlinear elliptic equations involving critical Sobolev exponents , Comm. Pure Appl. Math., 36 , 437–477 (1983) \ref\key 5
  • A. Capozzi, D. Fortunato and G. Palmieri, An existence result for nonlinear elliptic problems involving critical Sobolev exponent , Ann. Inst. H. Poincaré Anal. Non Linéaire, 2 (1985) \ref\key 6
  • A. Cotsiolis and N. Tavoularis, Best constants for Sobolev inequalities for higher order fractional derivatives , J. Math. Anal. Appl., 295 , 225–236 (2004) \ref\key 7
  • E. Di Nezza, G. Palatucci and E. Valdinoci, Hitchhiker's guide to the fractional Sobolev spaces , Bull. Sci. Math., 136 , 521–573 (2012) \ref\key 8
  • F. Gazzola and H.-Ch. Grunau, On the role of space dimension $n=2+2\sqrt 2$ in the semilinear Brezis–Nirenberg eigenvalue problem , Analysis (Munich), 20 , 395–399 (2000) \ref\key 9
  • F. Gazzola and B. Ruf, Lower-order perturbations of critical growth nonlinearities in semilinear elliptic equations , Adv. Differential Equations, 2 , 555–572 (1997) \ref\key 10
  • O. Kavian, Introduction à la théorie des points critiques et applications aux problèmes elliptiques , Mathématiques & Applications, Springer–Verlag, Paris (1993) \ref\key 11
  • P.H. Rabinowitz, Some critical point theorems and applications to semilinear elliptic partial differential equations , Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 5 , 215–223 (1978) \ref\key 12 ––––, Minimax methods in critical point theory with applications to differential equations , CBMS Reg. Conf. Ser. Math., 65 , American Mathematical Society Providence, RI (1986) \ref\key 13
  • R. Servadei, The Yamabe equation in a non-local setting , Adv. Nonlinear Anal., 2 (2013), 235–270 \ref\key 14
  • R. Servadei and E. Valdinoci, Lewy–Stampacchia type estimates for variational inequalities driven by (non)local operators , Rev. Mat. Iberoam., 29 (2013), 1091–1126 \ref\key 15 ––––, Mountain Pass solutionsfor non-local elliptic operators , J. Math. Anal. Appl., 389 , 887–898 (2012) \ref\key 16 ––––, Variational methods for non-local operators of elliptic type , Discrete Contin. Dyn. Syst., 33 (2013), 2105–2137 \ref\key 17
  • R. Servadei and E. Valdinoci, The Brezis–Nirenberg result for the fractional Laplacian , to appear, Trans. Amer. Math. Soc. \ref\key 18 ––––, A Brezis–Nirenberg result for non-local critical equations in low dimension , Commun. Pure Appl. Anal., 12 (2013), 2445–2464 \ref\key 19 ––––, Fractional Laplacian equations with critical Sobolev exponent , preprint. http: //$\_$arc-bin/mpa?yn=12-58 \ref\key 20
  • M. Struwe, Variational Methods, Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems, Ergebnisse der Mathematik und ihrer Grenzgebiete, 3 , Springer Verlag, Berlin–Heidelberg (1990) \ref\key 21
  • J. Tan, The Brezis–Nirenberg type probleminvolving the squareroot of the Laplacian , Calc. Var. Partial Differential Equations, 36 , 21–41 (2011) \ref\key 22
  • M. Willem, Minimax Theorems, Progress in Nonlinear Differential Equationsand their Applications, 24 , Birkhäuser, Boston (1996) \ref\key 23
  • D. Zhang, On multiple solutions of $\Delta u+\lambda u+|u|^{4/(n-2)}u=0$ , Nonlinear Anal., 13 , 353–372 (1989)